Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 7, NWS Aberdeen, SD

June 5, 1999Hamlin County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 5, 1999, 7:58 PM CDT for Hamlin County, South Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 1999, 7:58 PM CDT (00:58 UTC)
Expired
Jun 5, 1999, 8:30 PM CDT
In force
32 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Hamlin County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 4:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 1999-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 724 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 1999-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
724 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1560 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KABR 060058 RRA
TORABR
SDC057-060130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
758 PM CDT SAT JUN 5 1999

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* TORNADO WARNING FOR...
  HAMLIN COUNTY IN NORTHEASTERN SOUTH DAKOTA

* UNTIL 830 PM CDT

* AT 755 PM CDT... ABERDEEN DOPPLER RADAR INDICATED A TORNADO 19
  MILES WEST OF BROOKINGS OR 14 MILES SOUTH OF LAKE NORDEN  MOVING
  NORTH AT 50 MPH.

* THE TORNADO WILL BE NEAR...
  LAKE NORDEN          AT 805 PM CDT
  HAYTI                AT 810 PM CDT
  CASTLEWOOD           AT 815 PM CDT
  HAZEL                AT 815 PM CDT
  THOMAS               AT 820 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

DH/JCB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 5, 3:35 PM CDT, 4 hours 23 minutes earlier.

Area forecast discussion, Jun 5, 3:35 PM CDT, 4 hours 23 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
335 PM CDT SAT JUN 5 1999

COMPUTER PBLMS TAFTN WILL PREVENT AN INDEPTH DSCN. BNDRY/TROF/FRNT
DRAPED FROM NE SD TO SWRN SD. AS SFC LO IN NEB LIFTS NORTH...THIS
BNDRY WILL ALSO LIFT NORTH AS A WARM FRONT DRAPED EAST/WEST ACROSS
STATE. WINDS IN CWA ARE VEERING TO THE EAST-SE AS LOW MOVES. THIS IS
ADVECTING IN HIGHER DWPTS AND ALLOWING FURTHER DESTABILIZATION OF
ATMOS. 18Z KABR UPR AIR FLIGHT SHOWED THAT IF SFC TEMPS CLIMBED INTO
UPPER 70S WITH DWPTS REACHING MID 60S CAP WOULD BREAK AND CAPES
CLIMB TO NR 3000 J/KG. THINK THAT PROBLEM IS 2-FOLD TNT. FIRST IS
SVR WX/MCS DEV THAT WILL FORM ACROSS SCNTRL SD INTO ERN SD. THIS
WILL FIRE ON JET DYNAMICS...STRONG LOLVL JET AND CONVERGENCE ALONG
BNDRY. 2ND PROB IS FORMATION OF STORMS OUT IN WRN SD CLOSER TO 5H
AND 7H LOWS. 7H THTA-E RIDGE POPS UP BY 00Z TNT IN WEST AND MOVES
EAST OVRNIGHT. THIS LINES UP WELL WITH 7H VORT MAX EJECTING INTO
STATE. ETA HITS QPF HARD IN THE WEST AND MOVES IT EAST OVRNIGHT.
FEEL THAT BY TIME CONVECTION GETS TO OUR CWA...SVR THREAT MAY BE
OVER...BUT HEAVY RAIN IS PSBL. MDLS HINT AT WRAPARND PCPN ON
SUN...BUT SHOULD END FROM THE WEST DURING THE AFTERNOON. SUN NIGHT
INTO MONDAY SHOULD BE DECENT AS S/W RIDGE POPS UP OVER CWA ALLOWING
WARM TEMPS WITH LOWER DWPTS.

.EXTENDED DSCN
BOTH THE MRF AND ECMWF RETROGRADE 500MB TROUGH OVER THE WESTERN
UNITED STATES ACROSS THE PACIFIC BY THURSDAY...WITH MRF PUSHING
TROUGH FARTHER WEST THAN ECMWF. 500MB RIDGE ACROSS EASTERN UNITED
STATES WILL SHIFT WESTWARD INTO THE SOUTHERN PLAINS BY THURSDAY.
WILL CONTINUE TO GO AT OR SLIGHTLY ABOVE FMR TEMPERATURES FOR HIGH
TEMPERATURES THROUGH THE PERIOD.

DAY3...WITH GULF OF MEXICO OPEN...WARM SOUTHERLY WINDS AHEAD OF A
COLD FRONT SHOULD HELP TEMPERATURES WARM WELL INTO THE 80S ACROSS
THE REGION. A COLD BY 00Z WEDNESDAY WILL BE ACROSS NORTHWEST SOUTH
DAKOTA INTO NORTH DAKOTA. MRF DOES NOT PRINT OUT ANY PRECIP AT THIS
TIME FOR TUESDAY. HOWEVER WITH A CONVERGENCE ZONE NEAR OUR COUNTY
WARNING AREA...WILL ADD A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS ACROSS THE WEST. ANY STORMS THAT DO DEVELOP WILL MOVE
NORTHEASTWARD. WILL PROBABLY ADD A CHANCE OF STORMS ACROSS THE EAST
FOR LATE TUESDAY.

DAY4...COLD FRONT WILL SWEEP ACROSS THE REGION BRINGING A CHANCE OF
SHOWERS OR THUNDERSTORMS TO THE REGION WITH SOMEWHAT COOLER
TEMPERATURES.

DAY5...HIGH PRESSURE SHOULD DOMINATE THE WEATHER PATTERN AND WILL
BRING PARTLY CLOUDY CONDITIONS TO THE REGION.

.ABR...NONE.
HINTZ/ECKBERG

In the hours before

Local storm report, Jun 5, 3:54 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
354 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0930 PM    MURDO                     SD   60 MPH WIND GUST
06/04/99   JONES

1125 PM    4E CANNING                SD   60 MPH WIND GUST
06/04/99   HUGHES                         DIME TO NICKLE SIZE HAIL

0135 AM    WATERTOWN                 SD   71 MPH WIND GUST
06/05/99   CODINGTON                      70 FOOT PINES TREES DOWN

0155 AM    CLEAR LAKE                SD   60 MPH WIND GUST
06/05/99   DEUEL                          BIG TREE BLOWN DOWN OVER
                                          ROAD

0230 AM    ORTONVILLE                MN   80 MPH WIND GUST
06/05/99   BIG STONE                      4 GRAIN BINS GONE.
                                          BARRELS THROWN 100 YARDS
                                          WITHOUT TOUCHING THE
                                          GROUND

ECKBERG
Special weather statement, Jun 5, 4:40 PM CDT, 3 hours 18 minutes before
SDZ019>023-045-048-051-060400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
439 PM CDT (339 PM MDT) SAT JUN 5 1999

...TORNADO WATCH IS IN EFFECT UNTIL 11PM CDT/ 10PM MDT...

A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF CENTRAL AND NORTHEAST
SOUTH DAKOTA UNTIL 11PM CDT/10PM MDT. THE FOLLOWING COUNTIES
ARE IN THE WATCH...JONES...LYMANN...BUFFALO...CLARK...CODINGTON...
HAMLIN...GRANT...AND DEUEL.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS WESTERN SOUTH DAKOTA
AND WESTERN NEBRASKA AND THEN MOVE NORTHEAST INTO THE REGION TONIGHT.
SOME OF THE STORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL ALONG
WITH VERY HEAVY RAIN.
Local storm report, Jun 5, 5:26 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  ABERDEEN SD
526 PM CDT SAT JUN 5 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    3 W MURDO                 SD   TORNADO
06/04/99   JONES                          SHERIFF SPOTTED BRIEF
                                          TOUCHDOWN AT REST AREA
                                          WHICH DAMAGED TRAILOR
                                          PART OF SEMI

END

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 8:30 PM CDTTornado WarningABRCodington, Hamlin50 min
Jun 5, 8:57 PM CDTSevere Thunderstorm WarningABRJones48 min
Jun 5, 9:06 PM CDTSevere Thunderstorm WarningABRBuffalo49 min
Jun 5, 9:12 PM CDTSevere Thunderstorm WarningABRHand63 min
Jun 5, 9:27 PM CDTSevere Thunderstorm WarningABRStanley63 min
Jun 5, 9:48 PM CDTSevere Thunderstorm WarningABRBuffalo47 min
Jun 5, 9:55 PM CDTFlash Flood WarningABRBuffalo4 hr
Jun 5, 9:58 PM CDTSevere Thunderstorm WarningABRHamlin47 min
Jun 5, 10:11 PM CDTSevere Thunderstorm WarningABRCodington49 min
Jun 5, 10:17 PM CDTSevere Thunderstorm WarningABRHand48 min
Jun 6, 1:12 AM CDTSevere Thunderstorm WarningABRRoberts48 min
Jun 6, 2:34 AM CDTSevere Thunderstorm WarningABRCorson61 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.